Alert archive / North Carolina / Tornado Warnings in 1996
Tornado Warning 18, NWS Wakefield, VA
NWS Wakefield, VA issued this tornado warning at Sep 5, 1996, 11:13 PM EDT for Bertie County, Northampton County, North Carolina. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Sep 5, 1996, 11:13 PM EDT (03:13 UTC)
- Expired
- Sep 6, 1996, 12:00 AM EDT
- In force
- 47 min
- Issued by
- NWS Wakefield, VA
- Area
- Whole counties
Counties Bertie County, NC, Northampton County, NC
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 3.2 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 723 J/kg
- Mixed-layer CIN
- 0 J/kg
- Mixed-layer LCL
- 535 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 308 m²/s²
- 0-3 km storm-relative helicity
- 316 m²/s²
- Significant tornado parameter
- 1.1
- Supercell composite
- 7.9
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KAKQ 060314 TORAKQ NCC015-131-060400- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE WAKEFIELD VA 1113 PM EDT THU SEP 5 1996 THE NATIONAL WEATHER SERVICE IN WAKEFIELD VA HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL MIDNIGHT EDT FOR PEOPLE IN THE FOLLOWING LOCATION... IN NORTHEASTERN NORTH CAROLINA ...WESTERN BERTIE COUNTY ...NORTHAMPTON COUNTY AT 1112 PM...NATIONAL WEATHER SERVICE RADAR DETECTED A POSSIBLE TORNADO OVER WEST CENTRAL BERTIE COUNTY...ABOUT 7 MILES NORTHWEST OF WINDSOR ALONG ROUTE 308. THIS STORM WAS MOVING NORTHWEST 35 MPH AND WILL PASS NEAR LEWISTON-WOODVILLE BY 1120 PM...KELFORD BY 1125 PM...ROXEBEL BY 1130 PM AND NEAR BRYANTOWN BY 1140 PM. PEOPLE IN THE PROJECTED PATH OF THE TORNADO SHOULD TAKE SHELTER IMMEDIATELY. MOVE INSIDE A STORM CELLAR...A BASEMENT...OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOUSE. REMEMBER...THE ACTIONS YOU TAKE DURING A TORNADO EVENT MAY SAVE YOUR LIFE AND THE LIVES OF YOUR FAMILY. ALBRIGHT
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before this tornado warning went out at Sep 5, 8:52 PM EDT, 2 hours 21 minutes earlier.
Area forecast discussion, Sep 5, 8:52 PM EDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WAKEFIELD, VA 850 PM EDT THU SEP 05 1996 DISCN: LATEST SAT PIX SHOWING HURRICANE FRAN HITTING LANDFALL ALMOST RIGHT ON TOP OF ILM, NC. LUKS LIKE THE EYE WILL MOVE RIGHT UP THRU WRN PORTIONS OF MY CWA AROUND MIDDAY FRIDAY. SO...WE SHUD HAVE A BUSY OVRNGT AND FRI MORNG PERIOD. IN COORD CALL WITH WBC...WE AGREED TO GO WITH HIGH WIND WARNING FOR ALL CTYS WHERE WATCH WAS ISSUED EARLIER. OTHERWISE...W~ILL PREPARE FOR THE WRATH OF FRAN AND HOPE ALL GOES WELL FOR US AND SURROUNDING OFFICES. TAKE IT EASY... RIC 74/78/69 +73 ORF 76/79/73 +63 SBY 75/81/73 +84 ECG 75/79/73 +53 GINGRICH
In the hours before
Special weather statement, Sep 5, 10:52 PM EDT, 21 minutes before
MDZ501-NCZ012>017-030>032-102-504-VAZ048-049-060>063-065>075- 078>085-087>100-501-061500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WAKEFIELD VA 1051 PM EDT THU SEP 5 1996 ...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING FOR CENTRAL AND MUCH OF EASTERN VIRGINIA...AND NORTHEAST NORTH CAROLINA. THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT UNTIL 11 AM FRIDAY MORNING FOR CENTRAL AND MUCH OF EASTERN VIRGINIA...NORTHEAST NORTH CAROLINA...THE SOUTHERN HALF OF THE CHESAPEAKE BAY...THE ATLANTIC COASTAL WATERS FROM FENWICK ISLAND TO CURRITUCK BEACH LIGHT...AND CURRITUCK SOUND. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEARv THE WATCH AREA. DAMAGING WINDS MAY ALSO OCCUR. BE READY TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED FOR YOUR AREA. ALBRIGHT
Special weather statement, Sep 5, 10:56 PM EDT, 17 minutes before
NCZ045>047-081-103-501>503-061500- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MOREHEAD CITY NC ISSUED BY NATIONAL WEATEHR SERVICE IN WAKEFIELD VA 1054 PM EDT THU SEP 5 1996 ...TORNADO WATCH #1004 IS NOW IN EFFECT UNTIL 11 AM FRIDAY MORNING FOR ALL OF EASTERN NORTH CAROLINA INCLUDING ALBEMARLE AND PAMLICO SOUND AND THE ATLANTIC COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO OCRACOKE INLET. THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH EFFECT UNTIL 11 AM FRIDAY MORNING FOR ALL OF EASTERN NORTH CAROLINA INCLUDING ALBEMARLE AND PAMLICO SOUND AND THE ATLANTIC COASTAL WATERS FROM CURRITUCK BEACH LIGHT TO OCRACOKE INLET. REMEMBER...A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. DAMAGING WINDS MAY ALSO OCCUR. BE READY TO ACT QUICKLY AND MOVE TO SHELTER BELOW GROUND OR TO A SMALL INTERIOR ROOM ON THE LOWEST FLOOR POSSIBLE IF A WARNING IS ISSUED FOR YOUR AREA. ALBRIGHT
The office that day
Everything else NWS Wakefield, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 1:22 AM EDT | Tornado Warning | AKQ | Gates | 33 min |
| Sep 6, 1:32 AM EDT | Tornado Warning | AKQ | Pasquotank | 18 min |
Nearby
Tornado Warnings in North Carolina, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.